Colorado, 2020

Hail and Damaging Winds in Colorado, June 8 to 9, 2020

June 8 to 9, 2020 · NWS BOU · 38 events in 16 counties and zones

A strong storm system moved across the area the afternoon of the 8th into the morning of the 9th. This system produced severe thunderstorms and high winds, across northeast Colorado, with snow across the mountains, valley areas and higher foothills.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
38

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A strong storm system moved across the area the afternoon of the 8th into the morning of the 9th. This system produced severe thunderstorms and high winds, across northeast Colorado, with snow across the mountains, valley areas and higher foothills. In addition rainfall amounts of 1 to 2 inches occurred across the plains. Storm totals included: 15 inches, 9 miles south-southeast of Gould and 7 miles northwest of Red Feather Lakes; 11 inches near Cameron Pass; with 4 to 10 inches elsewhere. Strong northwest winds developed across the northeast plains on the evening of the 8th into the early morning hours of the 9th, with peak gusts from 58 to 71 mph.

Severe thunderstorms on the evening of the 8th, produced powerful and destructive wind gusts along with nickel to quarter size hail, over portions of northeast Colorado. Peak wind gusts up to 80 mph occurred, with localized gusts from 100 to 113 mph, in and near Akron. The swath of damaging winds extended from central Washington County into Logan County and across western areas of Phillips and Sedgwick counties. Widespread crop and property damage was observed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 8, 2:30 PM MST, 3 hours 13 minutes earlier.

Area forecast discussion, Jun 8, 2:30 PM MST, 3 hours 13 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
330 PM MDT Mon Jun 8 2020

.SHORT TERM...(This evening through Tuesday)
Issued at 330 PM MDT Mon Jun 8 2020

The stage is setting up for an active evening as surface pressures
over southeast Colorado continue to drop and a frontal boundary
appears to be setting up over north central Colorado and southeast
Wyoming. This cold front is forecast to race down across the
plains this evening as an upper trough ejects over the state later
tonight. When the cold front gets moving, it is going to be driven
by very strong pressure rises, on the order of 15 mb/3 hours
around midnight. Strong northerly winds will follow the front and
a precipitation shield of moderate intensity will develop over
the northeast Colorado plains. Rain on the plains is expected to
continue well into Tuesday as the northerly winds gradually
diminish. A High Wind Warning will be in effect across the plains
tonight and through much of Tuesday.

In the mountains, temperatures will be cold enough for moderate
snow to fall above 9500 feet. Highway pass levels could see 4 to 8
inches of accumulation, with even higher amounts on peaks. Snow
levels could drop down to 7500 feet or so, but with little
accumulation below 9000 feet. A Winter Weather Advisory will be in
effect for the mountain zones.

.LONG TERM...(Tuesday night through Monday)
Issued at 330 PM MDT Mon Jun 8 2020

Extended period quiets down after a bumpy weekend and start to the
week. Departing upper low crosses Kansas Tuesday night, with much of
the forecast area under north to northwest gradient flow. Tail end
of 50+ kt 700 mb jet still clipping the northeast corner of Colorado
Tuesday night, however stabilizing boundary layer should keep those
winds from mixing down to the surface as Tuesday night progresses.
Nevertheless have mixed in some higher wind speeds right at 00z
Wednesday before things calm down.

Wednesday into Thursday a broad flat upper ridge develops over the
western US, with dry conditions and a warming trend. Ridge sharpens
Friday into Saturday as a trough approaches the west coast. Rising
heights aloft and a lee trough develops to create warmer
temperatures and strengthening southerly flow on the plains.
Temperatures continuing to rise to low to mid 90s in eastern
Colorado heading into the weekend. The western US low moves
onshore over the Pacific NW Saturday, shifting ridge east and
opening Colorado up to south to southwesterly flow with more
moisture moving in. Next chances for precip will be late Saturday
when a weak wave moves across the state in southwest flow with
chances for mountain showers and thunderstorms. Chances for
mountain showers/thunderstorm persist Sunday and Monday with
terrain forcing and available moisture.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 330 PM MDT Mon Jun 8 2020

Primary aviation impacts this evening are going to be the strong
winds that come in behind a cold front, and ceilings dropping to
low categories overnight. A wind shift to the north with increasing
winds still looks to be arriving at KDEN between 630 PM and 8 PM
according to the latest HRRR model. Gusts of 45 to 55 knots will
be possible in the hour or two after frontal passage. This may
also bring some blowing dust before rain begins falling later in
the evening. Gusts in excess of 40 knots could continue through
midnight. Rain showers and possibly a few embedded thunderstorms
are also expected after the front rolls through. Ceilings may also
drop well below 6000 feet AGL through the evening and go down to
1000-1500 feet AGL after midnight. Rain and ceilings in the MVFR
range are expected to continue all night. Rising ceilings and an
end to precipitation should occur after 9 AM on Tuesday.

&&

.FIRE WEATHER...
Issued at 330 PM MDT Mon Jun 8 2020

Breezy conditions continue in Park and Lincoln Counties with
humidity levels close enough to justify continuation of the Red
Flag Warning for a couple more hours. Cooling temperatures and the
arrival of precipitation tonight and Tuesday should ease fire
danger concerns, at least for the next few days.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
High Wind Warning from 9 PM this evening to 6 PM MDT Tuesday for
COZ046>051.

Winter Weather Advisory from 6 PM this evening to noon MDT
Tuesday for COZ031-033-034.

High Wind Warning from 6 PM this evening to 6 AM MDT Tuesday for
COZ038-040-042-043.

High Wind Warning from 9 PM this evening to 6 AM MDT Tuesday for
COZ039-041-044-045.

Red Flag Warning until 9 PM MDT this evening for COZ214-247.

&&

SHORT TERM...Dankers
LONG TERM...Hanson
AVIATION...Dankers
FIRE WEATHER...Dankers
Hazardous weather outlook, Jun 8, 10:11 AM MST, 7 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1111 AM MDT Mon Jun 8 2020

COZ030>051-091715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1111 AM MDT Mon Jun 8 2020

...HIGH FIRE DANGER PARK COUNTY AND SOUTHERN LINCOLN COUNTY...
...HIGH WINDS FOR NORTHEAST COLORADO PLAINS TONIGHT AND
TUESDAY...

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...This Afternoon and Tonight

Warm temperatures and gusty winds will increase the fire danger
over Park County and the southern portions of Lincoln County
through this afternoon. Burning is not recommended in these
areas.

This evening, a strong cold front will move over the northeast
Colorado plains bringing high winds and then rainfall overnight.
Northerly winds gusting up to 50 to 60 mph will be possible from
the Wyoming border down to the Palmer Divide through the evening
hours. Areas of blowing dust may be encountered as the cold front
moves through. Power outages and tree damage will be possible. The
rain that develops later in the evening will help to settle the
dust picked up by the wind.

Mountain areas will also get a taste of Winter overnight with
light to moderate snow starting in the evening and continuing
overnight. Snow accumulations of 4 to 9 inches will be possible at
elevations above 9000 feet. Travelers are urged to slow down as
roads could become slushy and slippery.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Strong northwest winds will continue over the eastern plains of
Colorado on Tuesday with gusts up to 60 mph. Showers will end
from west to east by midday Tuesday as the strong weather system
moves out of the state. Much cooler temperatures are expected on
Tuesday with highs only in the 60s over lower elevations.

Dry conditions along with a warming trend are expected Wednesday
and Thursday and then a slight chance of late day showers and
thunderstorms return Friday through the weekend. and Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today and tonight, however
high wind and damage reports will be appreciated.

The radar

The Denver radar (KFTG), 121 km away, was scanning. The volume nearest the first event began at 00:45 UTC.

Open the radar archive at this moment

Event by event

18 thunderstorm wind, 11 hail, 9 high wind. Local standard time, as filed.

Hail, Grand

When
June 8, 5:43 PM MST
Where
Grand County, 0.87 mi SE of Granby Arpt
Measured
0.88 in hail
Reported by
Public
Coordinates
40.070, -105.910

Thunderstorm Wind, Weld

When
June 8, 6:42 PM MST
Where
Weld County, 0.87 mi NW of Briggsdale
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
40.640, -104.330

High Wind, C & S Weld County

When
June 8, 6:42 PM MST to 8:32 PM MST
Where
C & S Weld County forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
40.555, -104.392 (the zone’s center; the record gives no point)

A peak wind gusts to 64 mph was measured near Briggsdale, and 2 miles west of Keenesburg.

High Wind, N Douglas County Below 6000 Feet / Denver / W Adams & Arapahoe Counties / E Broomfield County

When
June 8, 6:44 PM MST to 11:56 PM MST
Where
N Douglas County Below 6000 Feet / Denver / W Adams & Arapahoe Counties / E Broomfield County forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
39.714, -104.707 (the zone’s center; the record gives no point)

Peak wind gusts included 59 mph AT Centennial Airport and 58 mph at Denver International Airport.

High Wind, Morgan County

When
June 8, 6:52 PM MST to 9:15 PM MST
Where
Morgan County forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
ASOS
Coordinates
40.263, -103.810 (the zone’s center; the record gives no point)

Peak wind gusts included 64 mph at Fort Morgan Airport and 58 mph, 2 miles east-northeast of Wiggins.

Thunderstorm Wind, Weld

When
June 8, 7:08 PM MST
Where
Weld County, 4.28 mi NNW of Pawnee Buttes
Measured
55 kt (63 mph) measured gust
Reported by
AWOS
Coordinates
40.880, -104.000

High Wind, Ne Weld County

When
June 8, 7:08 PM MST to 7:30 PM MST
Where
Ne Weld County forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
40.555, -104.392 (the zone’s center; the record gives no point)

Peak wind gusts included 64 mph, 5 miles north of Pawnee Pass.

High Wind, C & E Adams & Arapahoe Counties

When
June 8, 7:45 PM MST
Where
C & E Adams & Arapahoe Counties forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
39.762, -104.338 (the zone’s center; the record gives no point)

A peak wind gust to 60 mph was measured in Strasburg.

Hail, Larimer

When
June 8, 7:52 PM MST
Where
Larimer County, 2.1 mi E of Loveland
Measured
0.75 in hail
Reported by
Public
Coordinates
40.400, -105.030

High Wind, Washington County

When
June 8, 7:53 PM MST to 11:00 PM MST
Where
Washington County forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
ASOS
Coordinates
39.971, -103.201 (the zone’s center; the record gives no point)

Peak wind gusts included: 64 mph at Akron and 58 mph, 7 miles south-southwest of Burdett.

Hail, Larimer

When
June 8, 7:58 PM MST
Where
Larimer County, 1.72 mi WSW of Kelim
Measured
0.75 in hail
Reported by
Public
Coordinates
40.390, -104.980

High Wind, Logan County

When
June 8, 8:02 PM MST
Where
Logan County forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
40.725, -103.110 (the zone’s center; the record gives no point)

Peak wind gusts included 60 mph, 5 miles north of Pawnee Pass and 59 mph, 3 miles west-southwest of Sterling.

Hail, Larimer

When
June 8, 8:05 PM MST
Where
Larimer County, 3.74 mi E of Ft Collins/Loveland
Measured
0.75 in hail
Reported by
Public
Coordinates
40.460, -104.950

Hail, Weld

When
June 8, 8:07 PM MST
Where
Weld County, 1.72 mi WNW of Windsor
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
40.480, -104.910

Hail, Larimer

When
June 8, 8:10 PM MST
Where
Larimer County, Timnath
Measured
1 in hail
Reported by
Public
Coordinates
40.530, -104.980

High Wind, N & Ne Elbert County Below 6000 Feet / N Lincoln County

When
June 8, 8:30 PM MST to June 9, 1:58 AM MST
Where
N & Ne Elbert County Below 6000 Feet / N Lincoln County forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
ASOS
Coordinates
39.138, -103.825 (the zone’s center; the record gives no point)

Peak wind gusts included 71 mph at Limon Airport and 58 mph, 7 miles south-southwest of Hugo.

Hail, Larimer

When
June 8, 9:08 PM MST
Where
Larimer County, 1.26 mi WSW of Timnath
Measured
0.75 in hail
Reported by
Public
Coordinates
40.520, -105.000

Hail, Larimer

When
June 8, 9:10 PM MST
Where
Larimer County, 0.87 mi NE of Harmony
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.480, -105.040

Hail, Larimer

When
June 8, 9:12 PM MST
Where
Larimer County, 1.72 mi WNW of Drakes
Measured
0.75 in hail
Reported by
Public
Coordinates
40.560, -105.110

Thunderstorm Wind, Logan

When
June 8, 9:30 PM MST
Where
Logan County, 0.69 mi N of Merino
Measured
70 kt (81 mph) estimated gust
Reported by
County Official
Coordinates
40.490, -103.350

Strong macroburst winds downed power lines.

Hail, Boulder

When
June 8, 9:37 PM MST
Where
Boulder County, 2.81 mi S of Longmont
Measured
0.75 in hail
Reported by
Public
Coordinates
40.130, -105.110

Hail, Logan

When
June 8, 9:50 PM MST
Where
Logan County, 0.52 mi W of Sterling
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.630, -103.210

Thunderstorm Wind, Logan

When
June 8, 10:30 PM MST
Where
Logan County, Sterling Arpt
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
40.620, -103.270

Thunderstorm Wind, Phillips

When
June 8, 10:52 PM MST
Where
Phillips County, 7.6 mi S of Holyoke
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
40.470, -102.300

High Wind, Sedgwick County

When
June 8, 10:52 PM MST
Where
Sedgwick County forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
40.876, -102.352 (the zone’s center; the record gives no point)

A peak wind gust to 60 mph was measured 8 miles south of Holyoke.

Thunderstorm Wind, Washington

When
June 8, 11:10 PM MST
Where
Washington County, 0.53 mi E of (Ako)akron Weather Station
Measured
72 kt (83 mph) measured gust
Reported by
ASOS
Coordinates
40.170, -103.210

Thunderstorm Wind, Washington

When
June 8, 11:10 PM MST
Where
Washington County, 0.53 mi E of Akron
Measured
89 kt (102 mph) measured gust
Reported by
Mesonet
Coordinates
40.160, -103.200

Thunderstorm Wind, Washington

When
June 8, 11:10 PM MST
Where
Washington County, Akron
Measured
80 kt (92 mph) estimated sustained
Reported by
NWS Storm Survey
Coordinates
40.160, -103.210

Macroburst winds caused widespread damage throughout the city of Akron. Trees were downed and branches were broken on every street. On the south side of town, several metal buildings were stripped of their roofs and siding. Agricultural structures along the tracks were destroyed: a grain bin collapsed and part of a grain elevator structure collapsed on a tractor trailer parked beneath. The Akron fairgrounds sustained roof damage, and a historic Ferris wheel was folded over. Damage was in the EF0-EF1 range with estimated 80-100 mph wind.

Thunderstorm Wind, Washington

When
June 8, 11:11 PM MST
Where
Washington County, 3.95 mi E of Akron
Measured
98 kt (113 mph) measured gust
Reported by
Other Federal Agency
Coordinates
40.153, -103.136

A USDA Agricultural Research Station meteorological tower measured a wind gust of 0.54 m/s, or 113 mph, from the west. Pine trees nearby were snapped and blown on to County Road GG immediately north of US 34.

Thunderstorm Wind, Washington

When
June 8, 11:14 PM MST
Where
Washington County, 2.33 mi SSW of Akron
Measured
74 kt (85 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.130, -103.230

A radio repeater was folded in half.

Thunderstorm Wind, Washington

When
June 8, 11:15 PM MST
Where
Washington County, 1.26 mi WNW of Otis
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.160, -102.970

Macroburst winds destroyed several outbuildings and downed numerous power poles.

Thunderstorm Wind, Washington

When
June 8, 11:15 PM MST
Where
Washington County, Akron
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.160, -103.210

Macroburst winds detached a carport from a house.

Thunderstorm Wind, Washington

When
June 8, 11:35 PM MST
Where
Washington County, 1.74 mi NW of Burdett
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.380, -102.970

Macroburst winds downed numerous power lines and damaged several buildings.

Thunderstorm Wind, Logan

When
June 8, 11:55 PM MST
Where
Logan County, 0.52 mi W of Sterling
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
40.630, -103.210

Thunderstorm Wind, Logan

When
June 9, 12:00 AM MST
Where
Logan County, 8.14 mi SW of Dailey
Measured
68 kt (78 mph) measured gust
Reported by
Trained Spotter
Coordinates
40.560, -102.820

Thunderstorm Wind, Phillips

When
June 9, 12:00 AM MST
Where
Phillips County, 1.48 mi NNW of Haxtun
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.650, -102.630

Macroburst winds downed power lines and damaged several buildings.

Thunderstorm Wind, Logan

When
June 9, 12:01 AM MST
Where
Logan County, 0.52 mi W of Fleming
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
40.680, -102.840

Macroburst winds blew a tractor trailer on its side and caused extensive tree damage.

Thunderstorm Wind, Logan

When
June 9, 12:09 AM MST
Where
Logan County, 0.69 mi N of Crook
Measured
50 kt (58 mph) measured gust
Reported by
COOP Observer
Coordinates
40.860, -102.800

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2020Every state in 2020This day in weather historyWarnings in Colorado, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 890446, 890517, 907306, 907312, 907310, 890518, 907308, 907313, 890449, 907309, 890450, 907305, 890451, 890452, 890453, 907311, 890454, 890455, 890458, 890739, 890462, 890467, 890519, 890520, 907314, 890468, 890521, 890522, 905995, 890469, 890471, 890479, 890489, 890524, 890490, 890496, 890513, 890527.